Texas, 2005Hail and Damaging Winds in Texas, March 6, 2005
March 6, 2005 · NWS MAF · 5 events in 3 counties and zones
An isolated severe thunderstorm initiated along the Guadalupe Mountains of west Texas during the late afternoon of the 6th and propagated east across the Upper Trans Pecos region. This storm resulted in large amounts of hail up to the size of half dollars and occasional severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm initiated along the Guadalupe Mountains of west Texas during the late afternoon of the 6th and propagated east across the Upper Trans Pecos region. This storm resulted in large amounts of hail up to the size of half dollars and occasional severe wind gusts. No significant damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 6, 2:11 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Mar 6, 2:11 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST SUN MAR 6 2005
.SHORT TERM...
SOUTHEAST SURFACE WINDS HAVE INCREASED LOW-LEVEL MOISTURE ACROSS ALL
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. DEW POINTS AS OF 19Z
WERE IN THE LOWER 40S TO LOWER 50S ACROSS THE CWA. VISIBLE SATELLITE
LOOP CONTINUES TO SHOW A CLEARING TREND FOR ROUGHLY THE WESTERN 1/2
OF THE AREA THIS AFTERNOON. CU FIELD CONTINUES TO DEVELOP WITH
AFTERNOON HEATING AND WE EXPECT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE ABOVE MENTIONED REGION. THE SHORT
RANGE MODELS ARE UNDERESTIMATING THE CAPE FIELDS...AND GIVEN
FAVORABLE SHEAR AND DYNAMICS...A FEW OF THE STRONGER STORMS COULD
STILL PRODUCE SEVERE HAIL/WINDS. WE WILL CONTINUE TO MENTION THIS
POSSIBILITY IN THE UPCOMING HWO. SHOWER AND THUNDERSTORM ACTIVITY
SHOULD SLOWLY DECREASE IN AREAL COVERAGE LATE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.
.LONG TERM...
LOOKS LIKE A FAIRLY BENIGN WEATHER PATTERN TO TAKE SHAPE IN
THE LONG TERM AS UPPER AIR REGIME TRANSITIONS INTO A WESTERN
RIDGE/EASTERN TROUGH SCENARIO BY MONDAY. THE MAIN CHALLENGE
MONDAY AND TUESDAY WILL BE THE CONTINUING SINKING SOUTHERN
STREAM SYSTEM INTO MEXICO DURING THE TRANSITION PERIOD AND
ITS INTERACTION WITH A WEAK NORTHERN STREAM BOUNDARY. WILL
HOLD ON TO ISOLATED TO SLIGHT POPS ACROSS PORTIONS OF THE
BIG BEND AND LOWER TRANS PECOS REGION MONDAY AND TUESDAY WITH
THE WEAK FRONT DUE THROUGH THIS REGION LATE MONDAY WITH SOME
AFFECTS OF DIFLUENCE AND BACKING OF MID LEVEL FLOW FROM THE
OLD SOUTHERN STREAM LOW AS WELL AS SOME UPSLOPE RETURN BEHIND
THE BOUNDARY FROM THE LOWER RIO GRANDE.
BY WEDNESDAY THE WEATHER SHOULD BE QUIET AS THE UPPER TROUGH AXIS
WILL DEFINITELY HAVE SHIFTED SOUTH AND EAST AWAY FROM THE AREA.
THE MAIN CHALLENGE WILL BE THE TIMING AND STRENGTHS OF COLD FRONTS
WEDNESDAY AND FRIDAY IN THE DRY NORTHWEST FLOW ALOFT. MODELS HAVE
BEEN WAFFLING FROM RUN TO RUN ON STRENGTH OF JETS/SHORTWAVES PLOWING
TOWARD THE MISSISSIPPI AND OHIO VALLEYS WEDNESDAY THROUGH FRIDAY.
FOR THIS REASON WILL NOT WARM TEMPERATURES TOO MUCH AS POTENTIAL
EXISTS FOR SOME COOLING IF A MORE AMPLIFIED SOLUTIONS VERIFIES
WEDNESDAY AND FRIDAY.
LONGER RANGE GUIDANCE INDICATING ANOTHER REGIME TRANSITION NEXT
WEEKEND...TO A FAST WESTERLY FLOW ALOFT. HIGH WINDS WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS WITH WINDY CONDITIONS IN PORTIONS OF THE
PLAINS. MUCH ABOVE NORMAL TEMPERATURES ARE INDICATED WITH LOW
LEVEL THERMAL RIDGING WITH THE POTENTIAL FOR FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 47 65 42 65 / 30 0 0 0
CARLSBAD NM 45 69 38 69 / 30 0 0 0
DRYDEN TX 54 73 48 64 / 30 10 10 20
FORT STOCKTON TX 51 72 45 66 / 30 0 0 10
GUADALUPE PASS TX 41 62 42 63 / 20 0 0 0
HOBBS NM 44 69 38 68 / 30 0 0 0
MARFA TX 40 67 36 63 / 20 0 10 10
MIDLAND INTL AIRPORT TX 48 67 40 65 / 30 0 0 0
ODESSA TX 48 68 40 66 / 30 0 0 0
WINK TX 50 73 41 71 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
06/12
Hazardous weather outlook, Mar 6, 2:30 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SUN MAR 6 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072019-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST SUN MAR 6 2005 (130 PM MST SUN MAR 6 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW OF THE STORMS
COULD BECOME SEVERE THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY CONCERNS.
THE AREAS MOST LIKELY TO SEE ANY SEVERE WEATHER THIS EVENING WILL
BE ALONG AND WEST OF THE PECOS RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
LAW ENFORCEMENT...LOCAL MEDIA AND SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER INFORMATION THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF
Hail, Reeves
- When
- March 6, 6:35 PM CST
- Where
- Reeves County, 8 mi SE of Orla
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.733, -103.800
Officials in Reeves County reported half dollar size hail that accumulated three inches deep along a three mile stretch of U.S. Highway 285 southeast of Orla.
Thunderstorm Wind, Reeves
- When
- March 6, 6:40 PM CST
- Where
- Reeves County, 10 mi SE of Orla
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.717, -103.783
Law enforcement officials reported that 60 to 70 MPH severe thunderstorm wind gusts accompanied large hail south of Orla.
Hail, Loving
- When
- March 6, 6:53 PM CST to 7:30 PM CST
- Where
- Loving County, Mentone
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.700, -103.600
At 18:53 CST, the Loving County Emergency Manager reported half dollar size hail in Mentone. The swath of large hail and its parent severe thunderstorm continued east across southern Loving County. By 19:30 CST, local officials reported penny size hail that covered Interstate 20 fifteen miles east-northeast of Mentone. The accumulating hail resulted in slick driving conditions along the interstate.
Hail, Winkler
- When
- March 6, 8:10 PM CST
- Where
- Winkler County, 6 mi SSE of Kermit
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.767, -103.050
Two separate reports indicated quarter size hail along Texas Highway 18 south of Kermit.
Thunderstorm Wind, Winkler
- When
- March 6, 8:10 PM CST
- Where
- Winkler County, 6 mi SSE of Kermit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.767, -103.050
The large hail south of Kermit was accompanied by severe wind gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 6, 20051 death · 1 event
- Wildfire in Iowa, March 6, 20052 injured · $1.0 million · 1 event
- Hail and Damaging Winds in Iowa, March 6, 2005$26,000 · 1 in hail · 13 events
- High Wind in Montana, March 6, 200560 kt wind · 13 events
- High Wind in Montana, March 6, 200563 kt wind · 10 events
- High Wind in South Dakota, March 6, 200554 kt wind · 10 events
- High Wind in North Dakota, March 6, 200554 kt wind · 7 events
- Flash Flooding in Texas, March 6, 20052 events
- Hail in Kansas, March 6, 20050.75 in hail · 2 events
- High Wind in Montana, March 6, 20051 event
- High Wind in Montana, March 6, 200563 kt wind · 1 event
- High Wind in Wyoming, March 6, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442255, 5442257, 5442256, 5442258, 5442259.